Wyoming, 2013

Flash Flood and Hail in Wyoming, May 26, 2013

May 26, 2013 · NWS UNR · 5 events in 1 county or zone

A second severe thunderstorm developed in the Echeta area and tracked slowly north-northeast across northern Campbell County. The storm produced quarter size hail from Echeta to south and east of Recluse.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A second severe thunderstorm developed in the Echeta area and tracked slowly north-northeast across northern Campbell County. The storm produced quarter size hail from Echeta to south and east of Recluse. The training of thunderstorms with heavy rain caused areas of flash flooding northwest of Gillette.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at May 26, 1:02 PM MST, 4 hours 35 minutes earlier.

Area forecast discussion, May 26, 1:02 PM MST, 4 hours 35 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
202 PM MDT SUN MAY 26 2013

.SHORT TERM...THIS EVENING THROUGH MONDAY NIGHT
ISSUED AT 139 PM MDT SUN MAY 26 2013

WATER VAPOR SHOWS STRONG UPPER LOW CENTERED OVER OR WITH BROAD SW
FLOW ALOFT CONTINUING THROUGH THE NRN PLAINS. EMBEDDED SHORT WAVE
MOVING THROUGH THE CNTRL ROCKIES (COMBINED WITH DIURNAL HEATING) IS
AIDING IN CONVECTIVE INITIATION OVER THE BLKHLS EARLY THIS AFTN.
STABLE CONDITIONS STILL PREVAIL OVER MUCH OF THE
PLAINS...ESPECIALLY THE SD PLAINS WHERE LOW CLOUDS REMAIN
PERSISTENT...ALTHOUGH ELEVATED CONVECTION IS TRYING TO GET GOING
OVER SWRN/SCNTRL SD.

FOR TONIGHT...EXPECT AN UPTICK IN CONVECTION AS THE AFTN/EVE
PROGRESSES WITH MOST INTENSE UPDRAFTS WHERE LOW CLOUDS ARE VOID.
SVR THREAT STILL INTACT WITH PLENTY OF MOISTURE/CAPE/SHEAR.
CONVECTION SHOULD DIMINISH/PUSH EAST OF THE CWFA AFT MIDNIGHT AS
UPPER WAVE MOVES THROUGH. WITH CONTINUED E/SE BL FLOW...EXPECT LOW
STRATUS AND AREAS OF FOG TO REDEVELOP ACROSS MUCH OF THE AREA.

ON MONDAY...UPPER LOW CURRENTLY OVER OR PUSHES EWD THROUGH THE NRN
ROCKIES AND PROVIDES PLENTY OF LIFT ACROSS THE REGION. SFC LOW
OVER CO WITH INVERTED TROF THROUGH WRN SD WILL BE A FOCUS FOR
DEVELOPMENT IN THE AFTN...WITH PLENTY MOISTURE/CAPE/SHEAR FOR
ANOTHER SVR THREAT. LOW STRATUS/FOG IN THE MORNING AND ITS AFFECT
ON SURFACE HEATING COULD PLAY A ROLE IN WHERE AND HOW INTENSE THE
CONVECTION BECOMES.

&&

.LONG TERM...TUESDAY THROUGH SUNDAY
ISSUED AT 139 PM MDT SUN MAY 26 2013

PERSISTENT TROF ACROSS THE PACIFIC NW WILL KEEP SWRLY
FLOW OVER THE NRN PLAINS THRU MID-WEEK BRINGING CONTINUED CHANCES
FOR THUNDERSTORMS. SEVERE THREAT WILL CONTINUE OVER MANY PARTS OF
THE AREA WITH AMPLE INSTABILITY/SHEAR EXPECTED. LONGER RANGE
GUIDANCE CONTINUES TO SHOW UPPER TROF WORKING THROUGH THE NORTHERN
PLAINS FOR THE SECOND HALF OF THE WEEK BRINGING CONTINUED PRECIP
CHANCES ALONG WITH COOLER TEMPS.

&&

.AVIATION...FOR THE 18Z/00Z TAFS THROUGH 18Z/00Z MONDAY AFTERNOON
ISSUED AT 139 PM MDT SUN MAY 26 2013

AREAS OF MVFR WITH LCL IFR CIGS WILL LINGER INTO THIS AFTERNOON. SCT
TSRA WILL THEN DEVELOP THRU THE AFTERNOON INTO EARLY EVENING WITH
SOME POSSIBLY BECOMING SEVERE. AREAS OF IFR CIGS/VIS WILL THEN
RE-DEVELOP LATER THIS EVENING AND REMAIN INTO MONDAY MORNING BEFORE
IMPROVING.

&&
.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.
&&

SHORT TERM...JOHNSON
LONG TERM...77
AVIATION...77
Hazardous weather outlook, May 26, 4:16 AM MST, 13 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
516 AM MDT SUN MAY 26 2013

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-271300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
516 AM MDT (616 AM CDT) SUN MAY 26 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS NORTHEAST
WYOMING AND WESTERN SOUTH DAKOTA THIS AFTERNOON AND THIS EVENING.
THE SEVERE THUNDERSTORMS WILL LIKELY START ACROSS FAR NORTHEAST
WYOMING AND NORTHWEST SOUTH DAKOTA BY MID-AFTERNOON AND THEN SPREAD
ACROSS THE ENTIRE AREA. VERY LARGE HAIL WILL BE THE MAIN THREAT...
ALTHOUGH DAMAGING WINDS AND AN ISOLATED TORNADO ARE POSSIBLE. IN
ADDITIONAL TO THE SEVERE WEATHER...LOCALLY HEAVY RAINFALL MAY OCCUR.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SCATTERED THUNDERSTORMS ARE EXPECTED NEXT WEEK. THERE IS A SLIGHT
RISK OF SEVERE THUNDERSTORMS OVER NORTHEAST WYOMING AND WESTERN SOUTH
DAKOTA MONDAY AND TUESDAY...AND THEN OVER PORTIONS OF WESTERN
SOUTH DAKOTA WEDNESDAY. LARGE HAIL AND DAMAGING WINDS WILL BE THE
MAIN THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY

In the hours before

Local storm report, May 26, 4:16 PM MST, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
516 PM MDT SUN MAY 26 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     HAIL             7 N DOWNTOWN GILLETTE   44.39N 105.50W
05/26/2013  M1.00 INCH       CAMPBELL           WY   TRAINED SPOTTER

&&

KCLARK
Local storm report, May 26, 4:18 PM MST, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
518 PM MDT SUN MAY 26 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0505 PM     HAIL             8 SSE ECHETA            44.34N 105.79W
05/26/2013  M1.00 INCH       CAMPBELL           WY   PUBLIC

&&

KCLARK
Local storm report, May 26, 5:03 PM MST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
603 PM MDT SUN MAY 26 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0556 PM     HAIL             7 NNW DOWNTOWN GILLETTE 44.40N 105.54W
05/26/2013  M1.25 INCH       CAMPBELL           WY   EMERGENCY MNGR

&&

KCLARK
Local storm report, May 26, 5:15 PM MST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
615 PM MDT SUN MAY 26 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 PM     HAIL             7 NNW SPOTTED HORSE     44.80N 105.90W
05/26/2013  M1.00 INCH       CAMPBELL           WY   PUBLIC

&&

KCLARK
Local storm report, May 26, 5:35 PM MST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
635 PM MDT SUN MAY 26 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     HAIL             7 NNW SPOTTED HORSE     44.80N 105.90W
05/26/2013  M1.00 INCH       CAMPBELL           WY   PUBLIC

&&

KCLARK

The radar

The Rapid City radar (KUDX), 238 km away, was scanning. The volume nearest the first event began at 00:37 UTC.

Open the radar archive at this moment

Event by event

4 hail, 1 flash flood. Local standard time, as filed.

Hail, Campbell

When
May 26, 5:37 PM MST
Where
Campbell County, 6.89 mi SSE of Echeta
Measured
1 in hail
Reported by
Public
Coordinates
44.360, -105.800

Hail, Campbell

When
May 26, 6:50 PM MST
Where
Campbell County, 3.7 mi NW of Echeta
Measured
1 in hail
Reported by
Public
Coordinates
44.490, -105.910

Flash Flood, Campbell

When
May 26, 7:30 PM MST to 9:00 PM MST
Where
Campbell County, 4.82 mi SSE of Echeta to 5.73 mi WSW of Gillette
Cause
Heavy Rain
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
44.390, -105.810

Water ponded along the Burlington-Santa Fe railroad tracks ten miles northwest of Gillette. The heavy rain left ruts in some gravel roads.

Hail, Campbell

When
May 26, 7:47 PM MST
Where
Campbell County, 12.06 mi NE of Echeta
Measured
1 in hail
Reported by
Public
Coordinates
44.560, -105.670

Hail, Campbell

When
May 26, 8:05 PM MST
Where
Campbell County, 9.1 mi S of Recluse
Measured
1 in hail
Reported by
Public
Coordinates
44.610, -105.680

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2013Every state in 2013This day in weather historyWarnings in Wyoming, May 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 445787, 445788, 449397, 445789, 445790.